Oklahoma, 2020

Hail and Damaging Winds in Oklahoma, May 8, 2020

May 8, 2020 · NWS TSA · 20 events in 4 counties and zones

Strong to severe thunderstorms developed during the evening hours of the 7th over the northeastern Texas Panhandle, across northwestern Oklahoma, and into southwestern Kansas. These storms organized into a line of severe thunderstorms as they moved southeast across Oklahoma.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$73,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Strong to severe thunderstorms developed during the evening hours of the 7th over the northeastern Texas Panhandle, across northwestern Oklahoma, and into southwestern Kansas. These storms organized into a line of severe thunderstorms as they moved southeast across Oklahoma. Damaging wind gusts and large hail up to golf ball size occurred across southeastern Oklahoma, as the storms moved through during the early morning hours of the 8th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 7, 11:27 PM CST, 2 hours 3 minutes earlier.

Area forecast discussion, May 7, 11:27 PM CST, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1227 AM CDT Fri May 8 2020

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Cigs to lower to MVFR categories as TSRA chances increase from the
W-NW overnight. Activity expected to be east of KFSM by 11z, with
a period of MVFR/brief IFR cigs to continue into mid-late morning
before cigs rise to VFR categories scatter out by afternoon.
Additionally, gusty NW-N winds will prevail from mid late morning
through 00z-02z.

&&

.PREV DISCUSSION... /Issued 836 PM CDT Thu May 7 2020/

..UPDATE...

DISCUSSION...
A gradually weakening cluster of storms was located over northwest
Arkansas at the time of writing (8PM). Small hail has been
reported with this cluster. These storms will continue to weaken
as they move into more meager MUCAPE to the east. A brief period
of dry weather in between systems will start relatively soon and
will continue through about 03 or 04Z.

Storm chances will increase greatly after 03Z as a cold front
approaches the area. In fact, the next round of strong to severe
storms has already gotten underway across portions of SW KS. As
for the Tulsa CWA, elevated instability is expected to increase
ahead of the front late this evening (MUCAPE on the order of 500
to 1000J/kg along and west of a line from about Vinita to Muskogee
to Wilburton) should allow (along with improved lift from the
passing cold front) for stronger, marginally severe, storms to be
sustained as opposed to the round late this afternoon which had
little instability to work with. Effective bulk shear of 50 to
65kts this evening and overnight will be more than sufficient for
elevated supercells to be sustained where instability can help
keep them supported. It appears the best parameters for severe
weather (especially the instability component) will come together
over SE OK tonight. Most CAM solutions also seem to be on board
with widespread convection (most likely strong to severe) over SE
OK by 08 or 09Z tonight. This, as a result, is the most likely
location within the CWA to see severe storms tonight. A more
marginal risk for severe weather exists from about I-40 and
northward mostly due to lower MUCAPE concerns.

In addition to the severe weather threat, heavy rainfall could
lead to localized flash flooding over parts of SE OK tonight. IVT
plots have had a great handle on this potential over the past few
days with a bullseye signal for heavy rainfall continuing to be
over SE OK. PWATs are also expected to climb between 1.5 to 1.9"
just ahead of the front, in tandem with storms, which are near
record values for this time of year. These two factors add to
added confidence in heavy rainfall over SE OK tonight which could
lead to localized flash flooding.

With all that said, the main severe threats for tonight will be
large hail up to golf ball size and damaging wind gusts up to
65mph. A short lived tornado can't be ruled out across portions
of far SE OK where storms have the best chance to be closer to
the surface where dew points near 60 will reside. Trends will
continue to be monitored.

Snider

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

AVIATION.....23
Hazardous weather outlook, May 7, 4:08 PM CST, 9 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
508 PM CDT Thu May 7 2020

ARZ001-002-010-011-019-020-029-OKZ049-053>076-081030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
508 PM CDT Thu May 7 2020

...STRONG TO SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL
AND DAMAGING WIND GUSTS WILL BE POSSIBLE THIS EVENING AND
OVERNIGHT, AN ISOLATED SHORT-LIVED TORNADO IS POSSIBLE AS WELL...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Evening and Tonight.
TORNADO.
    RISK...Limited.
    AREA...Southeast Oklahoma.
    ONSET...This evening and overnight.

SEVERE THUNDERSTORM.
	RISK...Elevated.
    AREA... Eastern Oklahoma.
    ONSET... This evening and overnight.

FLASH FLOOD.
	RISK...Limited.
    AREA... Southeast Oklahoma and West-Central Arkansas.
    ONSET... This evening and overnight.

HEAVY RAIN.
	RISK...Elevated.
    AREA... Eastern Oklahoma and Northwestern Arkansas.
    ONSET... This evening and overnight.

DISCUSSION...
There is an elevated threat for severe weather this evening and
overnight across southeastern Oklahoma. The main severe threats
for tonight in this area will be large hail up to golf ball size
and damaging wind gusts up to 65 miles per hour. There is also a
limited threat for quickly developing short-lived tornadoes.

Northeast Oklahoma and northwest Arkansas, defined by points
north of Interstate 40, will see a limited threat for severe
weather this evening with the main severe threats being large
hail, isolated damaging wind gusts, and a very low non zero chance
for a short-lived tornado.

Along with the threat for severe weather, heavy rainfall is
expected to fall across much of the area with an elevated risk
expected across southeast Oklahoma. The heaviest rainfall in
southeast Oklahoma will likely fall late tonight as storms move
into the area. A limited flash flooding threat also exists across
southeast Oklahoma in accordance to the locally heavy rainfall
expected.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
FRIDAY...High Wind Potential.
SATURDAY AND SUNDAY...No Hazards.
MONDAY THROUGH WEDNESDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...

Storm potential will be quickly ending on Friday morning as a cold
front sweeps through. Strong north winds with gusts to near 30 mph
are possible.

Thunderstorm chances return next week, with very low severe
potential until the middle to latter part of the week.

weather.gov/tulsa contains additional information.

Snider

In the hours before

Special weather statement, May 7, 10:53 PM CST, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1153 PM CDT Thu May 7 2020

OKZ060-064-066-080530-
Tulsa OK-Okmulgee OK-Creek OK-
1153 PM CDT Thu May 7 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CREEK...NORTHWESTERN
OKMULGEE AND SOUTH CENTRAL TULSA COUNTIES UNTIL 1230 AM CDT...

At 1152 PM CDT, a strong thunderstorm was located 8 miles east of
Shamrock, moving east at 45 mph.

Nickel size hail will be possible with this storm.

Locations in or near the path include...
Bristow...                        Bixby...
Sapulpa...                        Jenks...
Glenpool...                       Kiefer...
Beggs...                          Mounds...
Kellyville...                     Liberty...

This includes Interstate 44 between mile markers 190 and 211.

A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
northeastern Oklahoma.

LAT...LON 3588 9656 3605 9650 3599 9590 3571 9601
TIME...MOT...LOC 0452Z 283DEG 37KT 3595 9645

The radar

The Norman radar (KTLX), 121 km away, was scanning. The volume nearest the first event began at 07:29 UTC.

Open the radar archive at this moment

Event by event

18 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Pittsburg

When
May 8, 1:30 AM CST
Where
Pittsburg County, 3.96 mi W of White Switch
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
34.876, -96.070

The Oklahoma Mesonet station near Stuart measured 61 mph thunderstorm wind gusts.

Thunderstorm Wind, Pittsburg

When
May 8, 1:43 AM CST
Where
Pittsburg County, 0.71 mi N of (Mlc)mc Alester Muni
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
34.890, -95.779

The McAlester Regional Airport ASOS measured thunderstorm wind gusts to 64 mph.

Thunderstorm Wind, Pittsburg

When
May 8, 1:45 AM CST
Where
Pittsburg County, Mc Alester
Measured
56 kt (64 mph) estimated gust
Reported by
Social Media
Coordinates
34.930, -95.770

Strong thunderstorm wind snapped large tree limbs in McAlester.

Thunderstorm Wind, Pittsburg

When
May 8, 1:52 AM CST
Where
Pittsburg County, 1.45 mi NW of Bache
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Storm Chaser
Coordinates
34.894, -95.649

Strong thunderstorm wind blew down power lines across Highway 270 in Bache.

Thunderstorm Wind, Pittsburg

When
May 8, 1:54 AM CST
Where
Pittsburg County, 0.66 mi ESE of Haileyville
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.846, -95.559

Strong thunderstorm wind blew down power lines.

Thunderstorm Wind, Pittsburg

When
May 8, 1:56 AM CST
Where
Pittsburg County, 4 mi S of Blanco
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.692, -95.770

Strong thunderstorm wind snapped large tree limbs.

Hail, Pittsburg

When
May 8, 1:56 AM CST
Where
Pittsburg County, 4 mi S of Blanco
Measured
1.75 in hail
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
34.692, -95.770

Golf ball size hail damaged vehicles and homes.

Thunderstorm Wind, Latimer

When
May 8, 1:56 AM CST
Where
Latimer County, 1.21 mi NE of Higgins
Measured
61 kt (70 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
34.811, -95.434

Strong thunderstorm wind blew down a tree.

Thunderstorm Wind, Pushmataha

When
May 8, 1:57 AM CST
Where
Pushmataha County, 0.36 mi SSE of Darwin
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.245, -95.777

Strong thunderstorm wind blew down trees in Darwin.

Thunderstorm Wind, Pushmataha

When
May 8, 2:01 AM CST
Where
Pushmataha County, 2.09 mi WNW of Antlers
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.236, -95.656

Strong thunderstorm wind blew down a tree along Highway 3, west of Antlers.

Thunderstorm Wind, Pushmataha

When
May 8, 2:04 AM CST
Where
Pushmataha County, 4 mi E of Antlers
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.230, -95.550

Strong thunderstorm wind damaged the roof of a home east of town.

Thunderstorm Wind, Pushmataha

When
May 8, 2:05 AM CST
Where
Pushmataha County, 2 mi S of Antlers
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.201, -95.620

Strong thunderstorm wind blew down multiple trees.

Thunderstorm Wind, Choctaw

When
May 8, 2:09 AM CST
Where
Choctaw County, 0.69 mi S of Kent
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.110, -95.620

Strong thunderstorm wind blew down trees and power poles in Kent.

Thunderstorm Wind, Choctaw

When
May 8, 2:11 AM CST
Where
Choctaw County, 0.62 mi SW of Speer
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
34.113, -95.557

Strong thunderstorm wind destroyed a barn near Speer.

Thunderstorm Wind, Pittsburg

When
May 8, 2:12 AM CST
Where
Pittsburg County, 32.34 mi SSE of Weathers
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.200, -95.413

Strong thunderstorm wind blew down multiple trees in and around Rattan.

Thunderstorm Wind, Choctaw

When
May 8, 2:14 AM CST
Where
Choctaw County, 0.95 mi NE of Messer
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.090, -95.469

Strong thunderstorm wind blew down trees and power lines in Messer.

Thunderstorm Wind, Choctaw

When
May 8, 2:18 AM CST
Where
Choctaw County, 4 mi SW of Gay
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
33.909, -95.669

Strong thunderstorm wind destroyed a barn southwest of Gay.

Hail, Choctaw

When
May 8, 2:20 AM CST
Where
Choctaw County, 0.97 mi SE of Hugo
Measured
0.88 in hail
Reported by
Public
Coordinates
34.009, -95.510

Thunderstorm Wind, Choctaw

When
May 8, 2:20 AM CST
Where
Choctaw County, 1.37 mi WNW of Hugo
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
34.031, -95.540

The Oklahoma Mesonet station northwest of Hugo measured 63 mph thunderstorm wind gusts.

Thunderstorm Wind, Choctaw

When
May 8, 2:26 AM CST
Where
Choctaw County, 4 mi N of Ft Towson
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.078, -95.270

Strong thunderstorm wind blew down multiple trees north of Fort Towson.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2020Every state in 2020This day in weather historyWarnings in Oklahoma, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 890921, 891566, 891569, 891582, 891585, 891587, 891588, 891589, 891591, 891593, 891594, 891595, 891596, 891599, 891601, 891603, 891604, 891605, 891606, 891608.